Hole: An Emerging Character in the Story of Radio k-Coloring Problem

  • Ushnish Sarkar
  • Avishek Adhikari


Frequency assignment problem (FAP) of radio networks is a very active area of research. In this chapter, radio networks have been studied in a graph-theoretic approach where the base stations of a cellular network are vertices and two vertices are adjacent if the corresponding stations transmit or receive broadcast of each other. Here, we deal with the problem of allocating frequencies to the base stations of the cellular network such that interference between stations at different distances can be avoided and at the same time, and the range of distinct frequencies used can be kept minimum. A certain variant of FAP on such network is radio k-coloring problem (\(k\ge 2\) being a positive integer) where stations (vertices) are assigned frequencies (colors) in such a way that the frequency difference increases (using k as a parameter) with the growing proximity of the stations. The focus has been laid on unused frequencies in the spectrum. These unused frequencies are referred as holes, and they are found to heavily influence the structure of the network (graph). In this chapter, we highlight many combinatorial aspects of holes in the context of radio k-coloring problem and its applicability as well as importance in real life.



The research is supported in part by National Board for Higher Mathematics, Department of Atomic Energy, Government of India (No 2/48(10)/2013/NBHM(R.P.)/R&D II/695).


  1. 1.
    Adams, S.S., M. Tesch, D.S. Troxell, B. Westgate, and C. Wheeland. 2007. On the hole index of L(2,1)-labelings of \(r\)-regular graphs. Discrete Applied Mathematics 155: 2391–2393.MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Adams, S.S., A. Trazkovich, D.S. Troxell, and B. Westgate. 2010. On island sequences of labelings with a condition at distance two. Discrete Applied Mathematics 158: 1–7.MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Arikati, S.R., and C.P. Rangan. 1990. Linear algorithm for optimal path cover problem on interval graphs. Information Processing Letters 35: 149–153.MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Boesch, F.T., and J.F. Gimpel. 1977. Covering the points of a digraph with point-disjoint paths and its application to code optimization. Journal of Association for Computing Machinery 24: 192–198.MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Calamoneri, T. 2011. The L(h, k)-labelling problem: An updated survey and annotated bibliography. Computer Journal 54: 1344–1371.CrossRefGoogle Scholar
  6. 6.
    Chang, G.J., and D. Kuo. 1996. The L(2,1) coloring problem on graphs. SIAM Journal on Discrete Mathematics 9: 309–316.MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Chartrand, G., D. Erwin, and P. Zhang. 2000. Radio antipodal coloring of cycles. Congressus Numerantium 144: 129–141.MathSciNetMATHGoogle Scholar
  8. 8.
    Chartrand, G., D. Erwin, F. Harrary, and P. Zhang. 2001. Radio labeling of graphs. Bulletin of the Institute of Combinatorics and its Applications 33: 77–85.MathSciNetGoogle Scholar
  9. 9.
    Chartrand, G., D. Erwin, and P. Zhang. 2005. A graph labeling problem suggested by FM channel restrictions. Bulletin of the Institute of Combinatorics and its Applications 43: 43–57.MathSciNetMATHGoogle Scholar
  10. 10.
    Cockayne, E.J., B.L. Hartnell, S.T. Hedetneimi, and R. Laskar. 1993. Perfect domination in graphs. Journal of Combinatorics, Information & System Sciences 18: 136–148.MathSciNetMATHGoogle Scholar
  11. 11.
    Chavátal, V., and P. Erdős. 1972. A note on Hamiltonian circuits. Discrete Mathematics 2: 111–113.MathSciNetCrossRefGoogle Scholar
  12. 12.
    Fishburn, P.C., and F.S. Roberts. 2003. No-hole L(2,1)-colorings. Discrete Applied Mathematics 130: 513–519.MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Fishburn, P.C., and F.S. Roberts. 2006. Full color theorems for \(L(2,1)\)-labelings. SIAM Journal on Discrete Mathematics 20: 428–443.MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Fotakis, D., G. Pantziou, G. Pentaris, and P. Spirakis. 1999. Frequency assignment in mobile and radio networks. Networks in distributed computing. DIMACS Series in Discrete Mathematics and Theoretical Computer Science 45: 73–90.CrossRefMATHGoogle Scholar
  15. 15.
    Georges, J.P., D.W. Mauro, and M.A. Whittlesey. 1994. Relating path coverings to vertex colorings with a condition at distance two. Discrete Mathematics 135: 103–111.MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Georges, J.P., and D.W. Mauro. 2005. On the structure of graphs with non-surjective \(L(2, 1)\)-labelings. SIAM Journal on Discrete Mathematics 19 (1): 208–223.MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Godsil, C., and G. Royle. 2001. Algebraic graph theory. Graduate text in mathematics. Springer.Google Scholar
  18. 18.
    Griggs, J.R., and R.K. Yeh. 1992. Labeling graphs with a condition at distance two. SIAM Journal on Discrete Mathematics 5: 586–595.MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Hale, W.K. 1980. Frequency assignment: Theory and applications. Proceedings of the IEEE 68: 1497–1514.CrossRefGoogle Scholar
  20. 20.
    Haynes, T.W., and S.T. Hedetniemi, P.J. Slater. 1998. Fundamentals of domination in graphs. Marcel Dekker Inc.Google Scholar
  21. 21.
    Kchikech, M., R. Khennoufa, and O. Togni. 2008. Radio \(k\)-labelings for Cartesian products of graphs. Discussiones Mathematicae Graph Theory 28 (1): 165–178.MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Khennoufa, R., and O. Togni. 2005. A note on radio antipodal colorings of paths. Mathematica Bohemica 130 (1): 277–282.MathSciNetMATHGoogle Scholar
  23. 23.
    Khennoufa, R., and O. Togni. 2011. The radio antipodal and radio numbers of the hypercube. Ars Combinatoria 102: 447–461.MathSciNetMATHGoogle Scholar
  24. 24.
    Král’, D., R. S̆krekovski, and M. Tancer. 2006. Construction of large graphs with no optimal surjective \(L(2, 1)\)-labelings. SIAM Journal on Discrete Mathematics 20 (2): 536–543.MathSciNetCrossRefMATHGoogle Scholar
  25. 25.
    Li, X., V. Mak, and S. Zhou. 2010. Optimal radio colorings of complete m-ary trees. Discrete Applied Mathematics 158: 507–515.MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    Liu, D.D.-F., and M. Xie. 2004. Radio number for square of cycles. Congressus Numerantium 169: 105–125.MathSciNetGoogle Scholar
  27. 27.
    Liu, D.D.-F., and X. Zhu. 2005. Multi-level distance labelings for paths and cycles. SIAM Journal on Discrete Mathematics 19 (3): 610–621.MathSciNetCrossRefMATHGoogle Scholar
  28. 28.
    Liu, D.D.-F. 2008. Radio number for trees. Discrete Mathematics 308: 1153–1164.MathSciNetCrossRefMATHGoogle Scholar
  29. 29.
    Liu, D.D.-F., and M. Xie. 2009. Radio number for square paths. Ars Combinatoria 90: 307–319.MathSciNetMATHGoogle Scholar
  30. 30.
    Lu, C., L. Chen, and M. Zhai. 2007. Extremal problems on consecutive \(L(2,1)\)-labelling. Discrete Applied Mathematics 155: 1302–1313.MathSciNetCrossRefMATHGoogle Scholar
  31. 31.
    Lu, C., and M. Zhai. 2007. An extremal problem on non-full colorable graphs. Discrete Applied Mathematics 155: 2165–2173.MathSciNetCrossRefMATHGoogle Scholar
  32. 32.
    Lu, C., and Q. Zhou. 2013. Path covering number and \(L(2, 1)\)-labeling number of graphs. Discrete Applied Mathematics 161: 2062–2074.MathSciNetCrossRefMATHGoogle Scholar
  33. 33.
    Moran, S., and Y. Wolfstahl. 1991. Optimal covering of cacti by vertex disjoint paths. Theoretical Computer Science 84: 179–197.MathSciNetCrossRefMATHGoogle Scholar
  34. 34.
    Ntafos, S.C., and S.L. Hakim. 1979. On path cover problems in digraphs and applications to program testing. IEEE Transactions on Software Engineering 5: 520–529.MathSciNetCrossRefMATHGoogle Scholar
  35. 35.
    Panigrahi, P. 2009. A survey on radio \(k\)-colorings of graphs AKCE. Journal of Graphs and Combinatorics 6 (1): 161–169.MathSciNetMATHGoogle Scholar
  36. 36.
    Saha, L., and P. Panigrahi. 2012. Antipodal number of some powers of cycles. Discrete Mathematics 312: 1550–1557.MathSciNetCrossRefMATHGoogle Scholar
  37. 37.
    Saha, L., and P. Panigrahi. 2013. On the radio number of toroidal grids. Australasian Journal of Combinatorics (Center for Discrete Mathematics and Computing, Australia) 55: 273–288.MathSciNetMATHGoogle Scholar
  38. 38.
    Saha, L., and P. Panigrahi. 2015. A lower bound for radio k-chromatic number. Discrete Applied Mathematics 192: 87–100.MathSciNetCrossRefMATHGoogle Scholar
  39. 39.
    Sarkar, U., and A. Adhikari. 2015. On characterizing radio \(k\)-coloring problem by path covering problem. Discrete Mathematics 338: 615–620.MathSciNetCrossRefMATHGoogle Scholar
  40. 40.
    Sarkar, U., and A. Adhikari. A new graph parameter and a construction of larger graph without increasing radio \(k\)-chromatic number. Journal of Combinatorial Optimization.
  41. 41.
    Walikar, H.B., B.D. Acharya, and E. Sampathkumar. 1979. Recent developments in the theory of domination in graphs. MRI Lecture Notes in Mathematics, vol 1. Allahabad: Mahta Research Institute.Google Scholar
  42. 42.
    West, D.B. 2001. Introduction to graph theory. Prentice Hall.Google Scholar
  43. 43.
    Yeh, R.K. 2006. A survey on labeling graphs with a condition at distance two. Discrete Mathematics 306: 1217–1231.MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer Nature Singapore Pte Ltd. 2017

Authors and Affiliations

  1. 1.Department of Pure MathematicsUniversity of CalcuttaKolkataIndia

Personalised recommendations